MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR; BUR, EAR, NOSE AND THROAT
Model Number 1883673HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 10/25/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The product analysis indicates that one opened sample of part number 1883673hs from lot number 0211842637 was received.A microscope and calipers were used to analyze the device.When viewed under magnification, there was gouging of the outside diameter of the inner shaft just proximal to the tip with corresponding damage to the outer tube support area.The inner shaft broke 0.65¿ from the distal face of the inner hub with striations around the outside diameter of the break point indicating metal on metal contact.The break point corresponds to the proximal end of the outer tube in the front hub.When viewed under magnification, there was no deformation of hubs, no ¿melting¿.The front hub high point measured 0.372¿, required is 0.372¿ +0.002 / -0.003 which is in specification.The inner hub outside diameter requirement is 0.330¿ / +-0.002¿ and measures from 0.329¿ to 0.332¿ which is in specification.There was no allegation of a defect prior to use.The information indicates excess pressure was applied during use which caused the distal end wear and shaft breakage.There was no indication of device fragments and the breakage would have been contained by the outer tube and the handpiece.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The customer reported the bur stopped during surgery (fess).The doctor uninstalled the bur and reported the base (hub) had "melted".A replacement bur was used to complete the surgery.There was no patient injury.The product analysis indicates there was no evidence of the hub melting, but the bur shaft was broken.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information received from the customer indicates the bur was being used at a high speed with the m4 microdebrider handpiece.

Brand Name
XPS® BUR
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
MDR Report Key7045763
Report Number1045254-2017-00418
Device Sequence Number126301
Product Code EQJ
UDI-Device Identifier20721902686201
UDI-Public20721902686201
Combination Product (Y/N)N
Initial Reporter CountryTW
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,distri
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 01/12/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/21/2024
Device Model Number1883673HS
Device Catalogue Number1883673HS
Device Lot Number0211842637
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2017
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/25/2017
Supplement Date Received by Manufacturer12/19/2017
Initial Report FDA Received Date11/20/2017
Supplement Report FDA Received Date01/12/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1